MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC ANATOMIC EXT 23; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC ANATOMIC EXT 23; HEART-VALVE, MECHANICAL
Model Number ONXANE-23
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Endocarditis (1834)
Date of Event 05/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.
 
Event or Problem Description
According to the initial report received via email on 04-aug-2020 the device tracking team, the patient had an onxane 23 serial number (sn): (b)(4) implanted on (b)(6) 2018.This valve was explanted on (b)(6) 2020, and replaced with onxaap 23 sn: (b)(4).Additional information from the surgeon's office, (b)(6) yo m with prosthetic valve endocarditis, with n ef and fevers on adm.Root abscess on tee and ct.Dental abscess or dental work (no abx) is suspected etiology.The valve (onxane 23) was completely loose and able to be pulled out.Circumferential abscess, debrided and some old clot removed.Cultures were sent and are negative so far.The root was replaced as bentall given the abscess/destruction.Patient hx: ex-smoker, dyslipidemia, anemia, aki, previous avr, rheumatic fever as child and developed ai and chf that lead to avr on (b)(6) 2018.No additional information forthcoming.
 
Additional Manufacturer Narrative
Corrections: a2 = 38, g4/g5 = p000037.The manufacturing records for serial number (b)(6) were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.An onxane-23 sn (b)(6) was implanted (b)(6) 2018 in the aortic position of a (b)(6) male.On (b)(6) 2020 (2 years 44 days post-implant this valve was explanted and replaced by an on-x valved conduit, onxaap-23 sn (b)(6).Notes from the surgeon¿s office indicate the patient had degeneration of the annular tissue supporting sn (b)(6) due to endocarditis (infection) most likely introduced by dental work without prophylactic antibiotics.It is unlikely that the on-x valve was a source of the infection as on-x valves undergo a validated terminal sterilization process during manufacturing.The valve was described as ¿completely loose and able to be pulled out.¿ the annulus was debrided and some old clot removed.Due to the poor condition of the aortic root, a bentall procedure was performed using an on-x ascending aortic prosthesis (onxaap) in place of the explanted valve.Endocarditis is a known risk factor of prosthetic valve replacement with a potential for reoperation and explantation [ifu].The historical record shows an occurrence rate of (b)(4)/patient-year for endocarditis recipients of rigid heart valve substitutes [iso 5840:2005].Endocarditis is the underlying cause of the explantation and replacement of the on-x prosthesis.There is no evidence that the on-x valve contributed to the genesis of infection nor that it failed to perform as designed.A review of the device history record found that the valve met all specifications and testing requirements.There were no issues found in the manufacture of the device.The clinical medical report concludes endocarditis as the underlying cause of the onxane-23 valve explantation.There is no evidence that the on-x valve contributed to the genesis of infection nor that it failed to perform as designed.The ifu provides instruction about potential adverse events associated with the use of prosthetic heart valves which may lead to explantation and re-operation.The on-x heart valve risk management file thoroughly identifies the process and product hazards for approved indications.Each individual hazard is mitigated and reduced as low as possible by design and process.Post production residual risk is communicated in the product¿s labeling and ifu.No action necessary.This event does not identify additional hazards or modify the probability and severity of existing hazards.The root cause for this event is endocarditis most likely introduced by dental work.The review of the device history record indicates that the valve met all specifications for release.There is no indication that an error or deficiency occurred at cryolife and all risks identified have been mitigated as far as possible and residual risk is acceptable.No further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to cryolife is accurate or has been confirmed by cryolife.
 
Event or Problem Description
According to the initial report received via email on (b)(6) 2020 the device tracking team, the patient had an onxane 23 serial number (sn): (b)(6) implanted on (b)(6) 2018.This valve was explanted on (b)(6) 2020, and replaced with onxaap 23 sn: (b)(6).Additional information from the surgeon's office, 40 yo m with prosthetic valve endocarditis, with n ef and fevers on adm.Root abscess on tee and ct.Dental abscess or dental work (no abx) is suspected etiology.The valve (onxane 23) was completely loose and able to be pulled out.Circumferential abscess, debrided and some old clot removed.Cultures were sent and are negative so far.The root was replaced as bentall given the abscess/destruction.Patient hx: ex-smoker, dyslipidemia, anemia, aki, previous avr, rheumatic fever as child and developed ai and chf that lead to avr on (b)(6) 2018.No additional information forthcoming.

Brand Name
ONX AORTIC ANATOMIC EXT 23
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson ln., bldg. b
austin TX 78752
MDR Report Key10454218
Report Number1649833-2020-00032
Device Sequence Number16973186
Product Code LWQ
UDI-Device Identifier00851788001662
UDI-Public00851788001662
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date09/11/2023
Device Model NumberONXANE-23
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer08/04/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age38 YR